June 26, 2014
Fingolimod (Gilenya®) Under Review
The European Medicines Agency (EMA) has started a review of the
disease modifying therapy fingolimod (Gilenya®). The review was initiated following
reports issued on January 20, 2012 that 11 deaths have occurred
among people being treated with Gilenya. The EMA review is in
addition to the review currently taking place by the US Food and
Drug Administration following the report of an American who died within 24 hours of receiving a first dose of Gilenya
in December 2011.
In addition to the December death, 10 other deaths including 3 cases of sudden death in patients of Gilenya are being investigated. These deaths also include 3 attributable to heart attacks and 1 due to disruption of the heart rhythm. Currently, it is not clear if any of these deaths were caused by use of Gilenya. These events have been reported to health authorities around the world including Health Canada.
Gilenya's marketing-authorisation holder, Novartis, has committed to supplying the EMA's Committee for Medicinal Products for Human Use (CHMP) and the US Food and Drug Administration (FDA) the results of its ongoing investigations into the cardiovascular effects of Gilenya. These agencies are reviewing the safety of Gilenya in light of these cases.
Anyone taking Gilenya is advised to report any symptoms suggestive of a heart condition, such as chest pains, palpitation or dizziness with their physicians. Individuals should not stop taking Gilenya without talking to their healthcare professional. For further information or questions related to Gilenya’s safety, individuals are encouraged to contact the patient support line at Novartis Pharmaceuticals Canada Inc. at 1-855-745-5467 or their prescribing doctor.
The MS Society will continue to monitor the situation and provide information as it becomes available.